Maine, 2010High Wind in Maine, March 29, 2010
March 29, 2010 · NWS CAR · 4 events in 4 counties and zones
A tight pressure gradient between low pressure approaching from the west and high pressure to the east produced strong south winds across portions of Downeast Maine during the afternoon and evening hours of the 29th. The winds snapped branches and the combination of wind and wet ground led to trees being uprooted.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient between low pressure approaching from the west and high pressure to the east produced strong south winds across portions of Downeast Maine during the afternoon and evening hours of the 29th. The winds snapped branches and the combination of wind and wet ground led to trees being uprooted. The falling trees and branches brought down power lines leading to several thousand customers losing power. The most extensive power outages occurred in the Blue Hill and Brooklin areas of Hancock county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 29, 2:48 PM EST, 12 minutes earlier.
Area forecast discussion, Mar 29, 2:48 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
348 PM EDT MON MAR 29 2010
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL CROSS NORTHWEST MAINE THIS EVENING
THEN STALL OVER DOWNEAST MAINE LATE TONIGHT. LOW PRESSURE ALONG
THE EAST COAST WILL LIFT SLOWLY NORTH TOWARD SOUTHERN NEW ENGLAND
ON TUESDAY THEN TURN AND MOVE SLOWLY EAST INTO THE ATLANTIC
WEDNESDAY THROUGH THURSDAY. THIS SYSTEM WILL BRING ANOTHER ROUND
OF RAIN TO MUCH OF THE REGION TUESDAY AND TUESDAY NIGHT WITH THE
HEAVIEST RAIN EXPECTED ACROSS SOUTHERN AND CENTRAL AREAS. HIGH
PRESSURE WILL BUILD OVER THE AREA LATE WEEK INTO THE WEEKEND WITH
A ROUND OF UNSEASONABLY WARM AIR EXPECTED.
&&
.NEAR TERM /THROUGH TUESDAY/...
WNTR WX ISSUES HAVE DIMINISHED AS SFC TEMPS HAVE RISEN INTO THE
MID-UPPER 30S EVN FAR NWRN AREAS SO LAST REMAINING ADV FOR ZN1 WAS
ALLOWED TO EXPIRE AT 18Z. RAIN NOW FALLING ACROSS MOST OF THE FA W/
AMOUNTS A LITTLE OVR AN INCH NOW BEING RPTD ACROSS OUR SWRN AREAS IN
ZNS10 AND 31. SFC LOW PRES TROF CONTS TO SLOWLY CROSS THE FA AND
WILL CONT TO DO SO THRU TNGT BEFORE STALLING ACROSS DOWNEAST AREAS
LATE.
AS XPCTD...925 SRLY JET PRODUCING SRLY WNDS OF 25-35 MPH W/ GUST
OVER 40 MPH ALONG THE COAST AND INTO INTERIOR DOWNEAST ZNS ATTM.
MDLS CONTG TO PUSH THIS JET E OF THE FA BY LATER THIS EVE SO XPCT
STRONGEST WNDS TO SHIFT E OF THE FA AFT 00Z. AS OFTEN HAPPENS...GETTING
RPTS OF SOME MINOR DAMAGE AND POWER OUTAGES FROM BGR HYDRO W/ 2744
CUSTOMERS RPTD W/OUT POWER SO HAVE OPTED TO COVER OUR INTERIOR
DOWNEAST AND COASTAL ZNS W/ A HGH WND WRNG FOR IMPACT EVN THO
GENERALLY WNDS THUS FAR REMAINING BLO 50 MPH. WINDS SHOULD LESSEN
THIS EVE AND CONDS SHOULD IMPRV SIGNIFICANTLY AFT 00Z.
PRECIP XPCTD TO GRADUALLY WIND DOWN ACROSS THE NWRN HALF OF THE
FA BUT WILL CONT ACROSS THE SERN HALF THRU THE NGT AND INTO TUE AS
THE BNDRY STALLS AND ACTS AS A FOCUS FOR CONTD LOW-LVL CONVERGENCE
AND CONTD LGT PRECIP. PRECIP SHOULD BEGIN TO MAKE SOME NWRD
PROGRESS AGAIN DURING THE DY TUE AS MDLS CONT TO ADVERTISE LOW
PRES OVR THE MID ATLC STATES LIFTING SLOWLY NWRD TWRD SRN NEW
ENGLAND ON TUE BEFORE PULLING EWRD AND TRACKING SLOWLY ACROSS THE
SRN GULF OF MAINE LATER TUE THRU WED. TRACK HAD SHIFTED A LITTLE
FURTHER S LAST 24 HRS AS MDLS SEEM TO BE ACCOUNTING FOR THE
STRENGTH OF THE HGH CNTRD ACROSS MUCH OF QUEBEC ATTM... STILL XPCT
A HEALTHY SLUG OF RAIN TO LIFT SLOWLY NWRD INTO THE STATE DURING
THE DAY TUE W/ LGT RAIN REACHING FAR NRN AREAS LATE AND THE
HEAVIEST RAIN REACHING DOWNEAST AREAS LATER TUE AFTN INTO TUE EVE.
FLOOD WTCH CONTS FOR SWRN AREAS WHERE QPF AMOUNTS ALREADY
APPROACHING 1.5 INCHES W/ THIS FIRST SYSTEM. ADJUSTED QPF AMOUNTS
DOWNWARD JUST A BIT AS MDLS HAVE BACKED OFF THE QPF A LITTLE
MAINLY DUE TO THE SOMEWHAT FURTHER SRLY TRACK OF THE SECOND SYSTEM
TOMORROW AND TOMORROW NIGHT. STILL...STORM TTL QPF AMOUNTS NEAR 3
INCHES OVR THE WTCH AREA SO WILL CONT THE FLOOD WTCH FOR NOW.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SHORT TERM MODELS ARE IN GOOD GENERAL AGREEMENT WITH MINOR DIFFERECES
ON THE POSITION AND CENTRAL PRESSURE OF THE PRIMARY LOW PRESSURE
SYSTEM. THE GFS 995MB ALONG THE NJ COAST. THE ECMWF 996MB ALONG
NRN DELMARVA. AND GEM 990MB ALONG THE NJ COAST. BY 12Z WED THE
MODELS MOVE THE LOW TO THE SE OF LONG ISLAND. ALL AROUND 1000MB
THE LOW WILL BE VERTICALLY STACKED AND BECOMING COLD CORE. THE
OCCLUDED FRONT WRAPPED ACROSS CENTRAL MAINE. BY 00Z THURS THE LOW
CONTINUES TO FILL AS IT REMAINS QUASI-STATIONARY EAST OF LONG
ISLAND. THE OCCLUDED FRONT WILL DISSIPATE AT THIS POINT. BY 12Z
THURS A HIGH PRESSURE RIDGE WILL BUILD ACROSS THE REGION. THE LOW
WILL CONTINUE TO DRIFT SLOWLY SE AS IT CONTINUES TO FILL. BY THE
END OF THE PERIOD THE HIGH PRESSURE RIDGE WILL BE EXTENDED ACROSS
THE REGION.
LOADED MATCH GUIDANCE FOR MAX/ MIN TEMPS. A BLEND OF GFS/NAM/MOS
GUIDANCE FOR SKY/WND/POP. A BLEND OF GFS/NAM/HPC GUIDANCE FOR
QPF. PLUS 20 PERCENT FOR WINDS GUSTS OVER THE WATERS...PLUS 15
PERCENT FOR WNDS OVER CWA. LOADED NAWAVE 4 FOR SEAS. ADJUSTED SEAS
DOWN 20 PERCENT THEN BLENDED BACK TO GYX. CURRENT FORECASTED SEAS 5
TO 6 FT TO HIGH AND BELIEVE THAT THIS WILL CONTINUE THROUGH THE
PERIOD...HOWEVER THE EARLY PORTION OF THE PERIOD SEAS WILL BE
MOSTLY A SOUTHERLY SWELL SO SEAS WILL HAVE TO CONTINUE TO BE
MONITORED.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
PATTERN SHIFTS TO A WARMER SCENARIO COME LATE THIS WEEK ON INTO
THE WEEKEND.
THE LATEST GFS/CANADIAN GEM AND ECMWF ALL SUPPORT LOW PRES PULLING
AWAY FROM THE ATLC COAST THURSDAY NIGHT AND HIGH PRES BUILDING
OVER THE REGION FRIDAY INTO SUNDAY.
CONFIDENCE IS HIGH ENOUGH TO BOOST TEMPERATURES UP WELL INTO THE
60S STARTING FRIDAY AND LASTING INTO THE EASTER WEEKEND. 500MB
HEIGHTS ARE FCST TO BUILD TO 579DM BY LATE SATURDAY. THE ECMWF IS
BY FAR THE MOST AGGRESSIVE WITH THIS AS THE GFS INDICATES A S/WV
CUTTING INTO THE RIDGE ON SATURDAY. THE CANADIAN GEM INDICATES THE
SAME SETUP AS THE GFS. THEREFORE...DECISION HERE WAS TO SHOOT FOR
UPPER 60S TO AROUND 70 FOR SATURDAY RAISING THEM A CATEGORY ABOVE
GMOS. IT WILL SURE FEEL LIKE A SPRING. A FRONTAL SYSTEM IS
PROGGED TO MAKE ITS WAY TOWARD THE REGION LATER SUNDAY INTO MONDAY
W/THE NEXT ROUND OF SHOWERS AND A BIT OF A COOL DOWN BUT STILL WELL
ABOVE NORMAL.
SOMETHING THAT WILL NEED TO BE MONITORED WILL BE THE ICE STILL
LOCKED IN THE FAR N AND NW ON SOME THE RIVERS IN THE SAINT JOHN
BASIN. THESE WARM TEMPERATURES WILL DEFINITELY ALLOW FOR ALOT OF
SNOW MELT AND ICE BREAKUP. THERE IS STILL PLENTY OF TIME TO ASSESS
THIS SITUATION.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: MVFR CONDS ACROSS ALL TAF SITES XPCT FOR KCAR ATTM...
XPCT KCAR TO LIFT ANOTHER 100 FT OR SO TO MVFR OVR THE NXT HR OR
SO W/ ALL TAF SITES XPCTD TO REMAIN MVFR INTO TNGT. SOME DRIER
AIR WORKING ACROSS FAR NRN AND WRN AREAS BEHIND THIS SFC LOW PRES
TROF SHOULD ALLOW NRN TAF SITES TO IMPRV TO VFR CONDS LATER TNGT
W/ VFR CONDS CONTG INTO TUE AFTN. XPCT SRN AREAS TO HANG ONTO MVFR
CONDS TNGT AS THE SFC TROF STALLS OVR THIS AREA W/ MVFR TO PSBLY
IFR CONDS CONTG THRU TUE AS ANOTHER AREA OF RAIN LIFTS NWRD ACROSS
THESE AREAS.
SHORT TERM: IFR TO MVFR UNDER A DISIPATING OCCLUDED FRONTAL SYSTEM...
CONDITIONS WILL SLOWLY IMPROVE TO VFR THURS EVENING AND REMAIN
VFR THROUGH THE END OF THE PERIOD.
&&
.MARINE...
NEAR TERM: WNDS STRUGGLING TO REACH GLW AS APPEARS WNDS HAVING A
TUF TIME MXNG DOWN AS RELATIVELY MILD AIR LIFTS NWRD OVR THE CHILLY
ATLC WATERS. WILL HANG ONTO THE GLW BUT CONFIDENCE CONTS TO LOWER
W/ TIME. PER THE LOWER THAN FCST WND SPEEDS THUS FAR...SEAS ALSO
RUNNING A LITTLE BEHIND FCST AS WELL... HAVE ADJUSTED SEAS
DOWNWARD A BIT TO MATCH CURRENT TRENDS AND THEN BRING THEM UP W/ TIME
CLOSER...BUT STILL AS BIT BLO WNAWAVE FCST GUIDANCE.
SHORT TERM:A SERLY SWELL WILL DOMINATE THE SEAS EARLY IN THE PERIOD
AS THE FILLING LOW SLOWLY DRIFTS TO THE SOUTHEAST AWAY FROM THE
WATERS. A SMALL CRAFT FOR SEAS WILL BE REQUIRED FROM THE END POINT
OF THE CURRENT GALE WARNING THROUGH MIDDAY THURS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MEZ010-015-031.
HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR MEZ015>017-
029-030.
MARINE...GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR ANZ050>052.
&&
NEAR TERM...KHW
SHORT TERM...NORTON
LONG TERM...HEWITT
AVIATION...KHW
MARINE...KHW/NORTONHazardous weather outlook, Mar 29, 2:45 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
345 PM EDT MON MAR 29 2010
MEZ001>006-011-032-301945-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PENOBSCOT-NORTHERN WASHINGTON-
345 PM EDT MON MAR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ016-017-029-030-301945-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-
345 PM EDT MON MAR 29 2010
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ010-031-301945-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
345 PM EDT MON MAR 29 2010
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ015-301945-
SOUTHERN PENOBSCOT-
345 PM EDT MON MAR 29 2010
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-301945-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
345 PM EDT MON MAR 29 2010
...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Southern Penobscot
- When
- March 29, 3:00 PM EST to 10:00 PM EST
- Where
- Southern Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Wind gusts estimated at up to 60 mph toppled trees and snapped branches across the region. The falling trees and branches brought down power lines which contributed to power outages. The most extensive tree damage was reported in the towns of Orono and Hampden.
High Wind, Interior Hancock
- When
- March 29, 4:00 PM EST to 10:00 PM EST
- Where
- Interior Hancock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Wind gusts estimated at up to 60 mph toppled trees and snapped branches across the region. The falling trees and branches brought down power lines which contributed to power outages.
High Wind, Coastal Hancock
- When
- March 29, 4:00 PM EST to 10:00 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Wind gusts estimated at up to 60 mph toppled trees and snapped branches across the region. The falling trees and branches brought down power lines which contributed to power outages. The most extensive damage to trees and power lines occurred near the coast particularly in the towns of Blue Hill and Brooklin.
High Wind, Coastal Washington
- When
- March 29, 6:20 PM EST to 10:00 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Wind gusts estimated at up to 60 mph toppled trees and snapped branches across the region. A wind gust of 59 mph was measured at West Quoddy. The falling trees and branches brought down power lines which contributed to power outages. The most extensive damage to trees and power lines occurred near the coast.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Massachusetts, March 29 to 31, 201017 injured · $56 million · 6 events
- Flooding in Rhode Island, March 29 to 31, 20101 injured · $86 million · 5 events
- Dust Storm and Heavy Snow in Nevada, March 29 to 30, 20102 injured · $153,000 · 69 kt wind · 7 events
- Tornado and Heavy Rain in Florida, March 29, 2010$80,000 · EF0 · 2 events
- Strong Wind in Idaho, March 29, 2010$45,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, March 29, 20102 injured · 1 event
- High Surf in Hawaii, March 29 to 31, 201011 events
- Winter Storm and High Wind in Wyoming, March 29 to 30, 201073 kt wind · 10 events
- Heavy Rain in North Carolina, March 29, 20109 events
- Flooding in New Jersey, March 29 to 31, 20109 events
- High Wind in Wyoming, March 29 to 30, 201065 kt wind · 7 events
- Flooding in Pennsylvania, March 29 to 31, 20105 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218841, 218845, 218851, 218856.